Article Text

PDF

Recurrent syncope

Statistics from Altmetric.com

Q1: Describe the abnormal features on his 12 lead electrocardiogram

The electrocardiogram (ECG; see p 344) shows marked QT prolongation, U waves, and premature ventricular complexes.

The QT interval is measured from the earliest QRS deflection to the end of the T wave and increases with slower heart rates. It should therefore be corrected for heart rate (QTc) by dividing the measured QT interval by the square root of the RR interval. The maximum QTc in this case is 0.72 seconds with normal values for males and females being 0.46 sec and 0.47 sec respectively.1

U waves distort the terminal aspect of the T wave (fig 1) and are thought to represent early after-depolarisations (see below).

Figure 1

U waves (arrows) resulting in a distorted T wave.

Q2: What is the diagnosis and what are the causes of this condition?

The diagnosis is long QT syndrome.

QT prolongation can be divided into acquired and congenital forms.2

(1) ACQUIRED

  • Bradycardia from any cause including atrioventricular block, hypothyroidism, and hypothermia.

  • Ischaemic heart disease.

  • Electrolyte abnormalities including hypokalaemia, hypomagnesaemia, and hypocalcaemia.

  • Drug therapy (see box 1).3 4

  • Starvation/anorexia nervosa.

  • Subarachnoid haemorrhage.

(2) CONGENITAL

Two familial forms of QT prolongation are the Romano-Ward (autosomal dominant with normal hearing) and Jervell-Lange-Neilsen (autosomal recessive with deafness) syndromes. A number of genetic mutations have been identified involving the HERG (potassium channel) and SCN50 (sodium channel) genes resulting in abnormal ventricular repolarisation.2 Individuals have also been identified with genetic mutations that may be insufficient to cause QT prolongation on the ECG but increase the arrhythmogenic susceptibility to drug treatment.

Box 1: Drug associated QT prolongation

Antiarrhythmics
  • Quinidine

  • Procainamide

  • Disopyramide

  • Amiodarone

  • Sotalol

Antihistamines
  • Astemizole

  • Terfenidine

Antimalarials
  • Chloroquine

  • Quinine

Antibiotics
  • Erythromycin

  • Clarithromycin

  • Co-trimoxazole

  • Ketoconazole

Psychiatric drugs
  • Amitryptiline

  • Lithium

  • Chlorpromazine

  • Haloperidol

  • Thioridazine

Miscellaneous
  • Terodiline

  • Cisapride

Q3: What classical arrhythmia is associated with this condition?

Torsade de pointes.

This is a polymorphic ventricular tachycardia, at rates of 200 to 250 beats/min characterised by a QRS complex that changes in amplitude and has an axis that twists around the isoelectric line.1Onset of the arrhythmia is typically preceded by a pause which may be due to sinus arrhythmia, sinus arrest, or more commonly after a premature ventricular complex.2 The pause may result in early after-depolarisations (U waves) in the next sinus beat, which if of sufficient amplitude, can depolarise the cell and initiate the tachycardia. Episodes are usually non-sustained and may present with palpitations or syncope but there is a risk of sudden death from degeneration into ventricular fibrillation. The relationship between degree of QT prolongation and risk of serious arrhythmia is unpredictable and attempts to assess risk by electrophysiological testing are unrewarding. Women appear to be at increased risk from QT prolongation particularly when caused by drug treatment.3Poor prognostic risk factors in patients with congenital QT prolongation include symptoms during infancy, deafness, a history of cardiac arrest, failure of β-blocker therapy, and a QTc longer than 0.5 sec.2

Q4: How would you treat this man?

The main aim of treatment in long QT syndrome is to identify and correct any reversible cause. This includes correction of electrolyte abnormalities and discontinuing any precipitating drugs.5This man had drug induced QT prolongation having been prescribed chloroquine and astemizole. Both drugs were discontinued and he underwent temporary atrial pacing, at rates of 90–100 beats/min, which can be life saving by reducing the QT interval and preventing an arrhythmia.2 Permanent pacing may of course be necessary if there is underlying atrioventricular block. Intravenous magnesium, while having little effect on the QT interval, is highly effective at suppressing recurrent torsade de pointes, even if the plasma level is normal.5 As episodes of tachycardia can be induced by physical and emotional stress sedation should be considered. In the acquired forms of this disorder, once the underlying cause has been treated the QT interval returns to normal and long term treatment is usually not required.

In the case of the congenital long QT syndromes, however, long term treatment with β-blockers is indicated often in conjunction with permanent pacing. An implantable cardioverter defibrillator may be necessary when symptoms recur despite combination therapy and following survival from cardiac arrest.2 Screening of relatives is mandatory.

Final diagnosis

Drug induced long QT syndrome.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.